Pennsylvania, 2012Winter Storm in Pennsylvania, January 20 to 21, 2012
January 20 to 21, 2012 · NWS CTP · 4 events in 4 counties and zones
Low pressure moved through the Eastern Great Lakes and Upper Ohio Valley and produced a wintry mix of snow, sleet and freezing rain across southwest Pennsylvania. The heaviest wintry precipitation fell from late on the 20th into the overnight and early morning hours on the 21st.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved through the Eastern Great Lakes and Upper Ohio Valley and produced a wintry mix of snow, sleet and freezing rain across southwest Pennsylvania. The heaviest wintry precipitation fell from late on the 20th into the overnight and early morning hours on the 21st. Moderate accumulations of snow and ice were observed in Somerset, Cambria, Bedford and Fulton Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 20, 10:51 PM EST, 9 minutes earlier.
Area forecast discussion, Jan 20, 10:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1051 PM EST FRI JAN 20 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE MIDWEST WILL PASS SOUTH OF
PENNSYLVANIA EARLY SATURDAY...BRINGING MORE WINTRY WEATHER TO THE
REGION TONIGHT AND EARLY SATURDAY. AN UNSETTLED WEATHER PATTERN IS
THEN IN STORE FOR NEXT WEEK...WITH GENERALLY MILD TEMPERATURES AND
ONLY BRIEF PERIODS OF COLD.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LGT SNOW HAS OVERSPREAD THE WESTERN HALF OF THE STATE AS OF 04Z
AND CHARACTER OF RADAR ECHOES OVER SOMERSET CO SUGGEST MIXED PRECIP.
RADAR TRENDS AND 4KM NAM INDICATE SNOW WILL SPREAD EAST...REACHING
THE REST OF CENTRAL PA ARND OR SHORTLY AFTER MIDNIGHT. LOOKS LIKE
WE ARE IN FOR A SHORT PERIOD OF ROBUST FORCING AND PRECIPITATION
AS A SURFACE WAVE RACES OFF JUST TO OUR SOUTH UNDER A POTENT LEFT
JET ENTRANCE REGION ALOFT. THE STRONG THERMALLY DIRECT CIRCULATION
HELPS SUPPORT AN AREA OF DEEP LAYERED FRONTOGENETIC FORCING
TRACKING ACROSS THE REGION OVERNIGHT.
OPERATIONAL MODEL AND SREF PLUME QPF/S ARE IN THE .30 TO .60 INCH
RANGE FOR THE EVENT...WITH THE HEAVIEST NUMBERS EXPECTED TO FALL
OVER THE SRN TIER.
ALL MDL DATA CONTINUES TO INDICATE ENOUGH WARM AIR WORKS IN ALOFT
TO CHANGE CREATE MAINLY ZR/IP ACROSS SOMERSET AND ADJACENT
COUNTIES. FOR THE REST OF SOUTHERN PA...SNOW SHOULD LIKELY CHANGE
TO A WINTRY MIX BEFORE ENDING LATE SAT MORNING. ELSEWHERE...THE
NORTHERN 2/3 OF THE STATE SHOULD REMAIN COLD ENOUGH FOR ALL SNOW. AT
THIS TIME THE WARNING AREA LOOKS PRETTY WELL REPRESENTED WITH THE
BEST CHANCE OF SEEING SIG ICING...WITH LESSER AMOUNTS OF SLEET/FRZ
RAIN LIKELY ALONG THE SRN TIER INTO THE LOWER SUSQ VALLEY.
FURTHER NORTH QPF IS EXPECTED TO DROP OFF A BIT BUT BE MAINLY
SNOW. MDLS INDICATE PRECIP-PRODUCING CLOUD LAYER WILL CONTAIN
A SIG AMT OF SUPERCOOLED LIQUID...RESULTING IN RIMING AND
SNOW/WATER RATIOS CLOSE TO 12 TO 1.
OVERALL THE NEW GUIDANCE IS STILL WELL IN LINE WITH A GENERALIZED
4-6 SNOWFALL FOR THE BULK OF MY FCST AREA...WITH A SLOPPY MIX
ALONG THE S TIER. SOMERSET CO STILL STANDS OUT AS THE AREA MOST
SUSCEPTIBLE TO SIG FZRA. MDL SOUNDINGS INDICATE MOST OF THE PRECIP
DOWN THERE WILL BE EITHER FZRA OR IP.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE SHORT WAVE IS EXPECTED TO ALREADY BE MAKING A HASTY RETREAT BY
12-15Z WHICH WILL BRING AN END TO THE STEADIER PRECIP. FCST
SOUNDINGS SUGGEST THINGS MAY TAPER OFF AS A PERIOD OF FRZ
DRIZZLE...ESPECIALLY OVER THE LAURELS BEFORE DRIER AIR WORKS IN ON
A NORTHERLY BREEZE.
WITH SOME CLEARING LIKELY BY AFTERNOON...IT COULD TURN OUT TO BE
A DECENT AFTERNOON WITH TEMPS A FEW DEGS MILDER THAN TODAY...NOT
FAR FROM SEASONAL NORMALS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE CENTERED OVER THE LOWER LAKES AT THE START OF THE
PERIOD WILL SHIFT ENE TO THE CANADIAN MARITIMES BY 23/00Z. SAT
NIGHT WILL BE CHILLY WITH DRIER AIR IN LOWER LEVELS ALONG WITH
CLEARING SKIES AND FRESH SNOW COVER.
AN INCREASING WARM ADVECTION PATTERN WILL DOMINATE SUN-MON. AS
HIGH RETREATS...MODELS BECOMING MORE CONSISTENT IN DEVELOPING A
BAND OF LIGHT OVERRUNNING PRECIP SUNDAY AFT/NIGHT EAST OF THE
ALLEGHENY FRONT AS LOW LEVEL WINDS REMAIN EASTERLY. QPF LOOKS TO
BE JUST A FEW HUNDREDTHS...BUT MAIN CONCERN IS PRECIP TYPE. A COLD
START TO THE DAY WITH CLOUDS INCREASING WILL MAKE IT A STRUGGLE TO
REACH FREEZING...AND THIS LIGHT PRECIP COULD FALL AS A COATING OF
FREEZING DRIZZLE/RAIN ACROSS THE SUSQ VALLEY. WILL HAVE TO KEEP AN
EYE ON THIS AS TIME FRAME APPROACHES.
TEMPS SHOULD BE SLOWLY WARMING LATER SUN NIGHT-MON AS UPPER LOW LIFTS
INTO THE GLAKES...SPREADING PLAIN RAIN ACROSS THE REGION DURING
THAT PERIOD...EXCEPT ENDING AS SCT LAKE EFFECT SNOW SHOWERS
MIDWEEK. LOW CONTINUES TO PULL AWAY TO THE NE TUE AS FLOW AGAIN
TURNS ZONAL...KEEPING TEMPERATURES ABOVE NORMAL FOR MUCH OF THE
WEEK...THOUGH TUE NIGHT WILL BE CHILLY WITH CLEARING SKIES.
FOR LATER NEXT WEEK...MODELS AGREE IN DROPPING A CYCLONE INTO
TEXAS BY THU...BUT THEN THE GUIDANCE DIVERGES HEADING INTO NEXT
WEEKEND. EVENTUALLY THE LOW GETS PICKED UP IN MAIN FLOW AND
WEAKENS AS IT LIFTS TO THE NE WITH SHORTWAVES SLIDING THROUGH
NORTHERN STREAM TOWARD PA. LARGE TIMING DIFFERENCES MAKE THIS A
DIFFICULT FORECAST...AND HAD TO SPREAD CHANCE POPS ACROSS A COUPLE
DAYS - THOUGH TRENDED TO THE ECMWF.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
SNOW WILL QUICKLY DEVELOP OVER THE AREA THIS EVENING...AS AN
INTENSE TEMPERATURE GRAIDENT SETS UP...AND IN COMBINATION
WITH STRONG DYNAMICS WILL RESULT IN INTENSE UPWARD MOTION. EXPECT
MODERATE SNOW AT TIMES BY LATE EVENING. SOME SLEET AND FREEZING
RAIN WILL MOX WITH THE SNOW...MAINLY ACROSS THE SOUTHERN PART OF
THE STATE. EXPECT WIDESPREAD IFR/LIFR CONDITIONS.
CONDITIONS SLOWLY IMPROVE ON SATURDAY...AS A FAST MOVING LOW
NEAR THE PA...MD BORDER MOVES EASTWARD. EXPECT VFR CONDITIONS
BY EARLY TO MID AFT.
COLD NIGHT IN STORE FOR THE AREA SATURDAY NIGHT. TIMING OF
THE NEXT SYSTEM FOR LATER SUNDAY INTO MONDAY MAY HAVE A LARGE
INFLUENCE ON THE TYPE OF PRECIPITATION...AS COLD...DRY AIR MAY
REMAIN NEAR THE SFC...BEFORE TEMPPERATURES MODERATE SOME.
OUTLOOK...
SUN...NO SIG WX.
SUN NGT-MON...MVFR-IFR. LGT MIXED PCPN CHANGING TO RA CENTRAL AND
EAST. LLWS. SHARP COLD FROPA/GUSTY WIND SHIFT MON.
TUES...MVFR IN -SHSN N/W...VFR E OF MTNS.
WED...NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM EST SATURDAY FOR
PAZ004>006-010>012-017>019-025>028-036-037-041-042-045-046-
049>053-056>059-063>066.
WINTER STORM WARNING UNTIL 10 AM EST SATURDAY FOR PAZ024-
033>035.
&&
SYNOPSIS...LA CORTE
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/LA CORTE
LONG TERM...RXR
AVIATION...LA CORTE/MARTIN
Hazardous weather outlook, Jan 20, 4:28 AM EST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 AM EST FRI JAN 20 2012
PAZ004>006-010>012-017>019-025>028-036-037-041-042-045-046-049>053-
056>059-063>066-210930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
428 AM EST FRI JAN 20 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ024-033>035-210930-
CAMBRIA-SOMERSET-BEDFORD-FULTON-
428 AM EST FRI JAN 20 2012
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Bedford
- When
- January 20, 11:00 PM EST to January 21, 10:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Widespread snow and sleet accumulation between 2 and 4 inches and ice accumulation of less than one-tenth of an inch were observed across the county.
Winter Storm, Cambria
- When
- January 20, 11:00 PM EST to January 21, 10:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Widespread snow and sleet accumulation between 3 and 6 inches and ice accumulation of less than one-tenth of an inch were observed across the county.
Winter Storm, Somerset
- When
- January 20, 11:00 PM EST to January 21, 10:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Widespread snow and sleet accumulation between 3 and 6 inches and ice accumulation of less than one-tenth of an inch were observed across the county.
Winter Storm, Fulton
- When
- January 20, 11:00 PM EST to January 21, 10:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Widespread snow and sleet accumulation between 2 and 4 inches and ice accumulation of less than one-tenth of an inch were observed across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, January 20 to 21, 20121 death · 1 injured · $20,000 · 2 events
- Winter Storm and Damaging Wind in California, January 20 to 23, 20121 death · $5,000 · 53 kt wind · 9 events
- Winter Weather in Iowa, January 20, 20121 death · $4,000 · 1 event
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 2012$130,000 · 8 events
- Winter Storm and Winter Weather in Ohio, January 20 to 21, 201232 events
- Winter Weather in Virginia, January 20 to 21, 201223 events
- Winter Storm and Winter Weather in Indiana, January 20 to 21, 201218 events
- Heavy Snow in Iowa, January 20, 201217 events
- Winter Storm in Illinois, January 20, 201215 events
- Winter Weather in Wisconsin, January 20, 201215 events
- Winter Weather in Maryland, January 20 to 21, 201215 events
- Heavy Snow and Winter Weather in Iowa, January 20, 201212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355208, 355209, 355210, 355211.